Mississippi, 2022Flash Flooding in Mississippi, August 2, 2022
August 2, 2022 · NWS JAN · 4 events in 2 counties and zones
Heavy rain caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 2, 5:49 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 2, 5:49 AM CST, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
649 AM CDT Tue Aug 2 2022
.UPDATE...
Updated for 12Z aviation discussion.
&&
.AVIATION...
12Z TAF discussion:
Areas of low stratus and patchy BR are impacting a few of the TAF
sites with IFR to LIFR conditions to start the period. Stratus and
fog should mix out by around 14Z to 15Z, with VFR conditions
expected to prevail after that time. SHRA and TSRA are expected
across the forecast area today, with brief reductions to
visibility and gusty winds possible with any storms. This activity
should decrease by 00Z-03Z Wednesday. /NF/
&&
.DISCUSSION...
Today and Tonight:
Dense fog has not been common early this morning, but with abundant
low-level moisture around the area, we have seen some patches of fog
develop mainly in the Pine Belt of southeast Mississippi. This
should mix out shortly after sunrise. With the upper-level ridge
centered well to our west, and weak flow over our forecast area,
expect another round of showers and thunderstorms to develop
across the region by late morning today. PWAT values are analyzed
at 1.75-2.0 inches around the central Gulf Coast, so slow-moving
storms will produce localized heavy downpours. Locations in the
ArkLaMiss Delta region have the greatest chance to see the warmest
temps today, and heat index values could max out around 105
degrees for those areas before rain moves in. Will continue a
mention of Limited heat stress conditions in the Hazardous Weather
Outlook text and graphics to highlight this possibility. /NF/
Wednesday through next Monday:
Weak troughing will persist across the region through the end of
the work week. Plenty of moisture will also reside across the
forecast area each day. As instability increases through the late
morning and afternoon hours, a good coverage of showers and storms
are expected each day through Friday. Some activity will linger
into the early evening hours, but the majority of convection will
quickly begin eroding after sunset.
Ridging aloft will strengthen a bit from the west across the region
over the weekend and into early next week. This will result in
slightly lower rain chances during this time. Convection will again
primarily remain confined to the afternoon hours, with the better
chances being over Southeast Mississippi. This strengthening ridge
could also bring a resurgence of dangerous heat stress conditions
across portions of the CWA. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 89 72 90 72 / 75 29 70 16
Meridian 89 72 89 72 / 84 29 77 14
Vicksburg 91 73 92 73 / 65 27 52 13
Hattiesburg 89 73 90 72 / 84 32 79 19
Natchez 91 73 90 72 / 71 30 59 16
Greenville 90 73 92 73 / 54 22 35 9
Greenwood 91 73 92 73 / 56 23 49 9
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
06/19
Hazardous weather outlook, Aug 2, 2:38 AM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
338 AM CDT Tue Aug 2 2022
ARZ074-075-LAZ007>009-016-MSZ018-019-025-034-035-040-041-030845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Madison LA-
Bolivar-Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-
338 AM CDT Tue Aug 2 2022
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.
.DAY ONE...Today and Tonight
DANGEROUS HEAT
THREAT...Limited
TIMING...Today
Caution is advised for possible dangerous heat today, as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Dangerous heat with maximum heat index values near 105 degrees
will be possible across far southeast Arkansas, far northeast
Louisiana, and northwestern portions of Mississippi through
Thursday.
(https://www.weather.gov/images/jan/graphicast/1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
LAZ015-023>026-MSZ026>033-036>039-042>066-072>074-030845-
Richland-Franklin LA-Catahoula-Tensas-Concordia-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-
Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
338 AM CDT Tue Aug 2 2022
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
NF
&&
...HAZARD LEGEND...
*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
in excess of 110 degrees for multiple days. Heat stroke continues
to be a major concern.
Significant...Dangerous heat expected with peak heat index values
in excess of 110 degrees. Heat stroke will be a significant
concern.
Elevated...Dangerous heat likely with peak heat index values
ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
heat index values peak near 105 degrees. Heat exhaustion will
be possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
Flash Flood, Madison
- When
- August 2, 7:20 AM CST to 10:55 AM CST
- Where
- Madison County, 0.9 mi SSE of Turnetta to 1.56 mi ENE of Davis
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- NWS Employee
- Coordinates
- 32.608, -89.994
Widespread flooding along with some significant flooding occurred across the Canton area due to heavy rainfall. Radar estimated rainfall of 5 to 8 inches fell in and to the north of Canton. Numerous streets were flooded with multiple cars stalled or partially submerged in flood waters. Water also entered several buildings and homes.
Flash Flood, Madison
- When
- August 2, 7:40 AM CST to 11:00 AM CST
- Where
- Madison County, 0.69 mi S of Canton to 0.73 mi NNW of Maris Town
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.610, -90.030
Numerous streets flooded in Canton with some vehicles stalled or partially submerged in flood waters, along with water entering buildings and homes.
Flash Flood, Madison
- When
- August 2, 8:35 AM CST to 11:00 AM CST
- Where
- Madison County, 1.96 mi SSE of Charlton to 0.82 mi SSW of Richton
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.555, -90.115
Multiple streets were flooded across the County.
Flash Flood, Yazoo
- When
- August 2, 10:15 AM CST to 11:30 AM CST
- Where
- Yazoo County, 2.33 mi NW of Fordyke to 0.64 mi NW of Fordyke
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.927, -90.154
A culvert along Fordyke Road was washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, August 2, 20221 death · 1 injured · 1 event
- Wildfire in Texas, August 2 to 11, 2022$1.1 million · 3 events
- Damaging Winds in South Dakota, August 2, 2022$208,000 · 69 kt wind · 15 events
- Flash Flooding and Hail in Illinois, August 2, 2022$60,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Wisconsin, August 2 to 3, 2022$60,000 · 1.5 in hail · 23 events
- Damaging Winds in Minnesota, August 2, 2022$44,000 · 70 kt wind · 26 events
- Damaging Winds in Michigan, August 2, 2022$33,000 · 65 kt wind · 8 events
- Excessive Heat in Minnesota, August 2, 202232 events
- Hail and Damaging Wind in Missouri, August 2, 2022$18,000 · 1.25 in hail · 2 events
- Heat in Tennessee, August 2, 202211 events
- Hail in Minnesota, August 2, 20222 in hail · 11 events
- Lightning Strike and Heavy Rain in Florida, August 2 to 3, 20221 injured · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080010, 1080011, 1080012, 1088866.